Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 3, 2021Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Aug 3, 2021, 2:46 PM EDT for Buchanan County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 2:46 PM EDT (18:46 UTC)
Expired
Aug 3, 2021, 3:30 PM EDT
In force
44 min
Issued by
NWS Charleston, WV

County Buchanan County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS81 KRLX 031846
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
246 PM EDT Tue Aug 3 2021

VAZ004-031930-
Buchanan-
246 PM EDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BUCHANAN COUNTY...

At 246 PM EDT, a strong thunderstorm was located near Davenport. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vansant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3714 8212 3719 8214 3728 8202 3718 8194
TIME...MOT...LOC 1846Z 242DEG 4KT 3718 8210 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:22 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 3, 2:22 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
222 PM EDT Tue Aug 3 2021

.SYNOPSIS...
Scattered showers and storms return today. Isolated to
scattered afternoon thunderstorms continue through the week with
a warming trend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1215 PM Tuesday...

Showers and isolated thunderstorms today, as moisture streams
north into the region. Much cooler weather continues as of late,
with upper trough over the region. Much of the showers/storms
will taper off later this evening, with some valley fog possible
again. Showers and thunderstorms are expected again on
Wednesday, particularly during peak heating hours. In addition,
may see more activity in areas near to the Ohio River in
vicinity of a weak boundary.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Tuesday...

For Wednesday evening, chances will remain for maybe an
isolated shower through the night. Guidance is not expecting
too much either, however had to trim out some chances resulting
in leaving just slight chances into the late evening time
frame. Thereafter, no rain expected until Thursday afternoon for
possible diurnal pop-up convection as an upper level trough
will plant itself over the area through the day until finally
ejecting to the northeast. This will leave fair weather for a
good portion of Friday as a high pressure ridge builds in.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 200 PM Tuesday...

For the rest of Friday, heights lower in anticipation of high
pressure to the east backing off and by the late evening/night
one cannot rule out a few isolated showers/storms to the south
where a greater moisture flux will reside with southerly flow
dominating. On Saturday, a fairly stout upper level trough will
move toward the area. The GFS has an open wave to our southwest
becoming a cut off low overhead by Sunday morning. This feature
will elevate POPs and thunderstorm chances for the latter part
of the weekend, especially during the afternoons and early
evenings, making room for isolated to scattered thunderstorms.
Wrap around flow will advect moisture in from the deep south and
continue the stream of fuel for thunderstorm potential as
temperatures rise into the low 90's for Sunday and Monday. The
feature kicks out to the east later in the day on Monday.
However, long range models have another upper wave inbound
around the same time frame. This feature will start to affect
the western periphery of the CWA and move east across the area
through Tuesday keeping chances for showers and storms on the
table.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 120 PM Tuesday...

Mainly VFR conditions, although scattered showers and isolated
thunderstorms through 02Z will create brief/localized MVFR/IFR
conditions. After 02Z, bulk of shower/storm activity will
dissipate. However, after 06-08Z, MVFR/IFR and local LIFR fog is
expected. Any fog should dissipate by 13Z with a return to VFR
conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: More widespread fog may develop tonight
than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR restrictions possible Thursday and Friday mornings due to
valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Aug 3, 3:41 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EDT Tue Aug 3 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-040745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
341 AM EDT Tue Aug 3 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
246 PM EDT Tue Aug 3 2021

VAZ004-031930-
Buchanan-
246 PM EDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BUCHANAN COUNTY...

At 246 PM EDT, a strong thunderstorm was located near Davenport. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vansant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3714 8212 3719 8214 3728 8202 3718 8194
TIME...MOT...LOC 1846Z 242DEG 4KT 3718 8210

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:48 PM EDTSpecial Weather StatementRLXRoane27 min
Aug 3, 5:04 PM EDTSevere Thunderstorm WarningRLXJackson, Roane, Wirt41 min
Aug 3, 5:56 PM EDTSpecial Weather StatementRLXRitchie34 min
Aug 3, 6:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie32 min
Aug 3, 7:33 PM EDTSpecial Weather StatementRLXPutnam27 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.